The most frequently used drugs which may cause bleeding into the lumen of alimentary tract include: acetylsalicylic acid (ASA), ticlopidine/clopidogrel and acenocoumarol.
<bold>The aim of the study</bold> was to analyze the frequency of the occurrence of bleeding into the lumen of alimentary tract upper segment (gopp) in patients taking anti-platelet drugs and oral anticoagulants, treated at the surgical department.
<bold>Material and methods.</bold> The study covered a group of 164 patients treated at the Clinical Surgery Department of the Provincial Hospital in Kielce over the years 2006-2009. They were consecutive patients admitted to hospital with the initial diagnosis of bleeding into the lumen of gopp. The diagnosis was made on the basis of medical history, clinical examination and additional investigation. In all patients within 24-48 hours after the admission endoscopy of gopp was performed.
<bold>Results.</bold> 164 patients with symptoms of bleeding into the lumen of gopp were treated. Among them there were 94 men (57%) as well as 70 women (43%). The average age was 61.8 years (from 23 to 91 years). In this group 24.4% (40/164) patients took drugs influencing coagulation system (acetylsalicylic acid, clopidogrel and/or acenocoumarol). In the subgroup taking the drugs mentioned above were 21 men (52.5%) and 19 women (47.5%). The average age was 73.6 years (from 48 to 91 years). Among patients taking drugs influencing hemostasis system 23 patients took ASA preparations, ticlopidine/clopidogrel - 5 patients and acenocoumarol - 12 patients. 8 patients took more than one drug, most frequently ASA and ticlopidine/clopidogrel, 1 patient took three drugs. 6 deaths were reported in the group taking drugs. Mortality rate was 15% (6/40). Among the deceased patients significantly lower (p<0.001) concentration of hemoglobin at the admission can be noticed (average concentration of Hb reached 6.1 g/dl) as well as non-interchangeably higher (p=0.13) average age of patients (average age of the deceased patients was 77.2 years). All the deceased patients were admitted to hospital with hypovolaemic shock. Results were statistically analyzed by the use of the test for comparison of two proportions and the t-Student test for the difference in expected values.
<bold>Conclusions.</bold> Bleeding into the lumen of gopp induces considerable mortality, especially in patients with low hemoglobin concentration and hypotension at the admission to hospital. During the treatment of a patient with bleeding into the lumen of gopp a compromise between the risk of cardiovascular complications and the risk of death due to bleeding should be searched for.
Financed by the National Centre for Research and Development under grant No. SP/I/1/77065/10 by the strategic scientific research and experimental development program:
SYNAT - “Interdisciplinary System for Interactive Scientific and Scientific-Technical Information”.